Arkansas, 2017

Strong Wind in Arkansas, July 8, 2017

July 8, 2017 · NWS SHV · 1 event in 1 county or zone

A complex of thunderstorms developed during the early morning hours of July 8th over Central Arkansas, in response to an upper level disturbance that moved southeast across the Mid-South region of Northeast Arkansas and Western Tennessee. These thunderstorms diminished by daybreak, but a strong outflow boundary consistent with 30-40 mph wind gusts shifted south into Southcentral Arkansas after 8…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A complex of thunderstorms developed during the early morning hours of July 8th over Central Arkansas, in response to an upper level disturbance that moved southeast across the Mid-South region of Northeast Arkansas and Western Tennessee. These thunderstorms diminished by daybreak, but a strong outflow boundary consistent with 30-40 mph wind gusts shifted south into Southcentral Arkansas after 8 am, and produced a measured 32 mph wind gust at the South Arkansas Regional Airport west of El Dorado. This boundary resulted in a tree falling across a home in South El Dorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 8, 6:10 AM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 8, 6:10 AM CST, 1 hour 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
710 AM CDT Sat Jul 8 2017

.AVIATION...
VFR conditions are expected through much of the 08/12Z TAF period.
However, an MCS continues to build SSE into Scntrl AR attm, near
and just behind a lead gust front which may result in 30kt wind
gusts at the ELD terminal between 13-15Z. This convection is
expected to gradually diminish by mid to late morning, but the
residual outflow bndrys will likely focus additional sct
convection this afternoon over NE TX/extreme SW AR/N LA during
peak heating. Have moved up the VCTS mention to the SHV/MLU
terminals for the mid-afternoon, with wind gusts in excess of
35kts, brief MVFR cigs, reduced vsbys, and extreme turbulence
possible in and near the convection, which may build more SSW late
this afternoon/early evening before gradually diminishing. Once
the convection clears SW AR/portions of N LA this
afternoon/evening, only elevated cigs will remain, eventually
diminishing late. Still can't rule out at least isolated
convection lingering overnight over portions of E TX, but
confidence remains too low to mention in the E TX terminals attm.
WSW winds 4-7kts today will become Lt/Vrb after 00Z. /15/

&&

.PREV DISCUSSION... /issued 607 AM CDT Sat Jul 8 2017/

DISCUSSION...
The overall upper level pattern hasn't changed much, as the upper
level ridge remains over the Rockies and troughing remains over
the eastern CONUS keeping our region in northwest flow aloft.

Currently, radar shows a line of convection diving south across
central Arkansas. This convection is expected to diminish around
mid-morning, but some isolated storms could develop across our SW
Arkansas counties before noon from the left over outflow
boundary. Later today, a weak cold front will backdoor into the
region from the northeast providing the focus for additional
storms this afternoon in addition to diurnal heating. With plenty
of low level moisture, marginal lapse rates, dcape greater than
1000 J/kg and MUCape near 2000 J/KG, there is a marginal risk for
severe wind this afternoon and maybe some small hail as possible
line of storms moves to SSW across the eastern half of the CWA.
SPC as highlighted this, by placing our region in a Marginal Risk
for today. At the moment, it appears the convection will diminish
as we move into the late evening hours, but convection could
continue through the late evening hours into early Sunday morning
as disturbances will move across the region from the NW due to the
flow aloft. Another round of storms are possible on Sunday along
the residual cold front from Saturday. As we move into next
week,the models continue to indicate an eastward shift in the
upper ridge. This will shift the higher rain chances east of the
area, but a chance of isolated diurnal convection will be remain.

Temperatures will remain in the upper 80s to low 90s across the
region through early next week with lows in the low to mid 70s,
but some uncertainties in temperatures will remain due to the
location and timing of convection. By the middle to late portions
of next week, as the upper ridge continues to hang over the
region, Heat Advisories may be considered as high temperatures
will approach the mid 90s with heat indices near 105 degrees. /20/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  91  75  92  73 /  40  30  40  10
MLU  92  75  91  72 /  50  30  30  10
DEQ  91  71  90  70 /  50  30  40  10
TXK  91  74  90  71 /  50  30  40  10
ELD  90  72  90  70 /  50  30  30  10
TYR  93  75  91  75 /  30  30  40  20
GGG  94  75  91  74 /  30  30  40  20
LFK  95  74  92  74 /  30  30  40  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

15
Hazardous weather outlook, Jul 8, 5:45 AM CST, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
645 AM CDT Sat Jul 8 2017

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-091145-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
645 AM CDT Sat Jul 8 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

A Marginal Risk of severe thunderstorms will be possible today as
showers and thunderstorms will develop this afternoon along a weak
cold front backdooring into the region from the northeast.
Damaging wind gusts will be the primary threat with some small
hail possible. Brief heavy rainfall and frequent lightning can
also be expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Showers and thunderstorms are possible again on Sunday as several
disturbances will move through the region. By early next week an
upper ridge will move over the region and rain chances will be
reduced to only the afternoon diurnal heating type. However, Heat
Advisories may be considered as daytime high temperatures will
approach the mid 90s with heat indices near 105 degrees.

.SPOTTER INFORMATION STATEMENT...

Limited activation of emergency management personnel...amateur
radio operators and storm spotters may be needed this afternoon
and evening for portions of the region.

20

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Union

When
July 8, 7:32 AM CST
Where
Union forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
33.171, -92.597 (the zone’s center; the record gives no point)

Strong winds estimated around 40 mph associated with a southward moving outflow boundary caused a tree to fall across a home in South El Dorado.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700809.